What increases the risk of acetaminophen-caused acute liver failure (ALF)?

Updated: Jun 13, 2019
  • Author: Gagan K Sood, MD; Chief Editor: BS Anand, MD  more...
  • Print
Answer

Acetaminophen (also known as paracetamol and N-acetyl-p-aminophenol [APAP]) may lead to liver failure as a result of intentional or accidental overdose. In the US Acute Liver Failure (ALF) study, unintentional acetaminophen use accounted for 48% of cases, whereas 44% of cases were due to intentional use; in 8% of cases, the intention was unknown. [17] Chronic alcohol use may greatly increase the susceptibility to hepatotoxicity from acetaminophen because of depleted glutathione stores. Some patients with acute liver failure have unrecognized or uncertain acetaminophen toxicity. These cases have been diagnosed by highly specific acetaminophen-cysteine adducts assay. But this assay is currently not available for routine clinical use.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!